A Confusing Case of Chemotherapy Toxicity

1H. Lee Moffitt Cancer Center &
Research Institute, Tampa, FL
2H. Lee Moffitt Cancer Center &
Research Institute, Tampa, FL
3H. Lee Moffitt Cancer Center &
Research Institute, Tampa, FL

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 421

Case Presentation:

A 70‐year‐old man with biliary cancer was treated with a 5‐fluorouracil (5‐FU)–containing regimen. Three days after his first cycle, the patient presented with chemotherapy‐induced nausea and vomiting. Over the next week, he developed mucositis, diffuse maculopapular rash, pancytopenia, and fever. Infectious workup was negative . He was treated supportively with growth factors and transfusions. Nine days after chemotherapy, he developed intermittent confusion and disorientation, which progressed to persistent delirium. MRI of the brain was negative, and EEG revealed findings consistent with nonspecific encephalopathy. Negative workup for other causes of encephalopathy, along with the severity of the aforementioned toxicities raised clinical suspicion for dyhydropyrimadine dehydrogenase (DPD) deficiency. The patient subsequently tested positive for a heterozygous mutation of DPYD IVS14+1G>A, the most commonly observed variant resulting in DPD deficiency. Consideration was given to administering uridine triacetate, an investigational new drug with orphan status as an antidote for 5‐FU toxicity. However, given the amount of time that had lapsed between the administration of 5‐FU and the diagnosis of DPD deficiency, administration of the drug would not likely be beneficial. The patient had no improvement in his mental status and after a 50 day hospitalization was discharged to a long term care facility.

Discussion:

There may be interpatient variabilities in tumor response and chemotherapy toxicities. The above case highlights the potential role of pharmacogenetics in individualizing cancer treatments in order to improve drug response and decrease potential toxicity. 5‐FU is an antimetabolite agent used in the treatment of multiple cancers. There are several toxicities associated with 5‐FU including vomiting, skin rashes, pancytopenia, confusion, and disorientation. DPD is the rate‐limiting enzyme in the catabolism of 5‐FU, converting at least 80% of the drug to its inactive metabolite. Deficiency of this enzyme results in increased concentrations of 5‐FU, leading to an increased risk of toxicity syndrome. Complete deficiency is rare, but partial deficiency occurs in 3‐5% of all cancer patients. Of all the cancer patients who develop severe, life‐threatening 5‐FU toxicity, it is estimated that 40‐60% are DPD deficient. Screening for DPD deficiency is currently not the standard of care for patients planning to receive 5‐FU given the low incidence of true deficiency. Multiple studies and case reports in the medical literature have described the successful use of uridine triacetate in treatment of 5‐FU overexposure.

Conclusions:

The purpose of reporting this case is to increase awareness among hospitalists caring for oncology patients of the possibility of DPD deficiency in patients who experience severe toxicity with 5‐FU. One could consider screening patients with a family history of DPD deficiency prior to the administration of 5‐FU.

To cite this abstract:

Grenier M, Thai C, Hill E. A Confusing Case of Chemotherapy Toxicity. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 421. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/a-confusing-case-of-chemotherapy-toxicity/. Accessed September 20, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.